Alert archive / South Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Charleston, SC

June 15, 1996Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 15, 1996, 6:43 PM EDT for Colleton County, South Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1996, 6:43 PM EDT (22:43 UTC)
Expired
Jun 15, 1996, 7:30 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:50 PM EDTThunderstorm Wind 56Ruffin, SC
Jun 15, 7:12 PM EDTThunderstorm Wind 60Islandton, SC
Jun 15, 7:12 PM EDTHail 1.75Islandton, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 152244
SVRCHS
SCC029-152330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
643 PM EDT SAT JUN 15 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF
RUFFIN AND JUST EAST OF ISLANDTON AND DRIFTING SLOWLY TO THE SOUTH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:49 AM EDT, 8 hours 54 minutes earlier.

Area forecast discussion, Jun 15, 9:49 AM EDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT SAT JUN 15 1996

INVERTED TROF AT SFC MORE OR LESS STNRY OVER INTERIOR SXNS OF STATE
THRU AT LEAST 36 HR.  NO NEW INFORMATION TO CONFLICT WITH PACKAGE..
OTHER THAN PSBLY A DROP TO 10 KT ON CWF...WIND IN LOWEST ELEVATIONS AT
CHS THIS MORNING 10KT OR LESS...AND CURRENT OBS MOSTLY 5 KT OR LESS.

JFT

Nearby

Severe Thunderstorm Warnings in South Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.